, 28:595

Graph-like continua, augmenting arcs, and Menger’s theorem



We show that an adaptation of the augmenting path method for graphs proves Menger’s Theorem for wide classes of topological spaces. For example, it holds for locally compact, locally connected, metric spaces, as already known. The method lends itself particularly well to another class of spaces, namely the locally arcwise connected, hereditarily locally connected, metric spaces. Finally, it applies to every space where every point can be separated from every closed set not containing it by a finite set, in particular to every subspace of the Freudenthal compactification of a locally finite, connected graph. While closed subsets of such a space behave nicely in that they are compact and locally connected (and therefore locally arcwise connected), the general subspaces do not: They may be connected without being arcwise connected. Nevertheless, they satisfy Menger’s Theorem.

Mathematics Subject Classification (2000)

05C10 57M15 


  1. [1]
    R. Aharoni and E. Berger: Menger’s theorem for infinite graphs, preprint.Google Scholar
  2. [2]
    L. M. Blumenthal and K. Menger: Studies in geometry, Freeman, San Francisco, Calif., 1970.MATHGoogle Scholar
  3. [3]
    T. Böhme, F. Göring and J. Harant: Menger’s Theorem, J. Graph Theory 37(1) (2001), 35–36.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    H. Bruhn: The cycle space of a 3-connected locally finite graph is generated by its finite and infinite peripheral circuits, J. Combin. Theory Ser. B 92(2) (2004), 235–256.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    H. Bruhn, R. Diestel and M. Stein: Menger’s theorem for infinite graphs with ends, J. Graph Theory 50 (2005), 199–211.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    R. Diestel: The countable Erd?os-Menger Conjecture with ends, J. Combin. Theory Ser. B 87 (2003), 145–161.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    R. Diestel: Graph theory, Third edition, Springer-Verlag, Heidelberg, 2005; Graduate Texts in Mathematics, Volume 173.MATHGoogle Scholar
  8. [8]
    R. Diestel: The Erdős-Menger conjecture for source/sink sets with disjoint closures, J. Combin. Theory Ser. B 93 (2005), 107–114.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    R. Diestel: End spaces and spanning trees, J. Combin. Theory Ser. B 96 (2006), 846–854.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    R. Diestel and D. Kühn: Graph-theoretical versus topological ends of graphs, J. Combin. Theory Ser. B 87 (2003), 197–206.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    R. Diestel and D. Kühn: On infinite cycles I, Combinatorica 24(1) (2004), 68–89.CrossRefGoogle Scholar
  12. [12]
    R. Diestel and D. Kühn: On infinite cycles II, Combinatorica 24(1) (2004), 91–116.CrossRefMathSciNetGoogle Scholar
  13. [13]
    R. Diestel and D. Kühn: Topological paths, cycles and spanning trees in infinite graphs, Europ. J. Combin. 25 (2004), 835–862.MATHCrossRefGoogle Scholar
  14. [14]
    G. A. Dirac: Extensions of Menger’s Theorem, J. London Math. Soc. 38 (1963), 148–161.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    R. Engelking: General topology, PWN-Polish Scientific Publishers, Warsaw, 1977.MATHGoogle Scholar
  16. [16]
    A. Georgakopoulos: Connected but not path-connected subspaces of infinite graphs, Combinatorica 27(6) (2007), 683–698.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    J. G. Gilbert: Menger’s theorem for topological spaces, Fund. Math. 75(3) (1972), 291–295.MathSciNetGoogle Scholar
  18. [18]
    R. Halin: A note on Menger’s theorem for infinite locally finite graphs, Abh. Math. Sem. Univ. Hamburg 40 (1974), 111–114.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    J. H. V. Hunt: An n-arc theorem for Peano spaces, Pac. J. Math. 36 (1971), 351–356.MATHGoogle Scholar
  20. [20]
    K. Kuratowski: Topology, Vol. II, New edition (A. Kirkor, trans.), Academic Press, New York, 1968.Google Scholar
  21. [21]
    M. Levin and E. D. Tymchatyn: On the dimension of almost n-dimensional spaces, Proc. Amer. Math. Soc. 127(9) (1999), 2793–2795.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    W. Mccuaig: A simple proof of Menger’s Theorem, J. Graph Theory 8(3) (1984), 427–429.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    K. Menger: Zur allgemeinen Kurventheorie, Fund. Math. 10 (1927), 96–115.MATHGoogle Scholar
  24. [24]
    K. Menger: Kurventheorie, Teubner, Berlin-Leipzig, 1932.Google Scholar
  25. [25]
    K. Menger: On the origin of the n-arc theorem, J. Graph Theory 5 (1981), 341–350.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    B. Mohar and C. Thomassen: Graphs on surfaces, Johns Hopkins University Press, Baltimore, 2001.MATHGoogle Scholar
  27. [27]
    S. B. Nadler: Continuum theory, Dekker, New York, 1992.MATHGoogle Scholar
  28. [28]
    G. Nöbeling: Eine Verschärfung des n-Beinsatzes, Fund. Math. 18 (1931), 23–38.Google Scholar
  29. [29]
    N. Polat: Aspects topologiques de la séparation dans les graphes infinis I, Math. Z. 165 (1979), 73–100.CrossRefMathSciNetGoogle Scholar
  30. [30]
    N. Polat: A Mengerian theorem for infinite graphs with ideal points, J. Combin. Theory Ser. B 51(2) (1991), 248–255.MATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    N. E. Rutt: Concerning the cut points of a continuous curve when the arc curve, AB, contains exactly n independent arcs; Amer. J. Math. 51(2) (1929), 217–246.MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    C. Thomassen: Classification of locally 2-connected compact metric spaces, Combinatorica 25(1) (2005), 85–103.MATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    E. D. Tymchatyn: Some n-arc theorems, Pac. J. Math. 66(1) (1976), 291–294.MATHMathSciNetGoogle Scholar
  34. [34]
    E. D. Tymchatyn: Compactification of hereditarily locally connected spaces, Can. J. Math. 29(6) (1977), 1223–1229.MATHMathSciNetGoogle Scholar
  35. [35]
    A. Vella: A fundamentally topological perspective on graph theory, Ph.D. thesis, U. Waterloo, 2005. Available at
  36. [36]
    A. Vella and R. B. Richter: Cycle spaces in topological spaces, J. Graph Theory, to appear.Google Scholar
  37. [37]
    G. T. Whyburn: The cyclic and higher connectivity of locally connected spaces, Amer. J. Math. 53 (1931), 427–442.CrossRefMathSciNetGoogle Scholar
  38. [38]
    G. T. Whyburn: On n-arc connectedness, Trans. Amer. Math. Soc. 63 (1948), 452–456.MATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    R. L. Wilder: Characterizations of continuous curves that are perfectly continuous, Proc. Nat. Acad. Sci. USA 15(7) (1929), 614–621.MATHCrossRefGoogle Scholar
  40. [40]
    B. Zelinka: Uneigentliche Knotenpunkte eines Graphen, Ĉasopis Pêst. Mat. 95 (1970), 155–169.MATHMathSciNetGoogle Scholar
  41. [41]
    L. Zippin: Independent arcs of a continuous curve, Ann. of Math. (2) 34(1) (1933), 95–113.CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsTechnical University of DenmarkLyngbyDenmark
  2. 2.Room D1464, UNODC, Vienna International CentreViennaAustria

Personalised recommendations